Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 31, 2016, 9:13 PM CDT for Renville County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 9:13 PM CDT (02:13 UTC)
- Expired
- Jul 31, 2016, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
County Renville County, ND
The radar
The Minot AFB radar (KMBX), 77 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1165 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727 WWUS83 KBIS 010213 SPSBIS SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 913 PM CDT SUN JUL 31 2016 NDZ003-004-010245- RENVILLE ND-BOTTINEAU ND- 913 PM CDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND WEST CENTRAL BOTTINEAU COUNTIES UNTIL 945 PM CDT... AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF SHERWOOD...OR 9 MILES NORTHWEST OF MOHALL...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOHALL AND LORAINE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL NORTH DAKOTA. LAT...LON 4877 10183 4886 10185 4899 10144 4875 10140 TIME...MOT...LOC 0213Z 258DEG 24KT 4883 10170 $$ SCHILD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 31, 9:10 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 31, 9:10 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 910 PM CDT SUN JUL 31 2016 .UPDATE... Issued at 910 PM CDT Sun Jul 31 2016 We cancelled much of the western and southern portions of severe thunderstorm watch 427, maintaining it mainly over north central ND through 04 UTC. The 00 UTC Bismarck sounding revealed rather substantial capping (MLCIN of -170 J/kg; more than what earlier model guidance had expected) and anemic winds in the 700 to 500 MB layer, contributing to lackluster wind shear. Radar trends in southwest and south central ND have reflected this environment with little in the way of substantial convection along and south of Interstate 94. Storms in north central ND remain stronger as of 02 UTC, so we will maintain the watch there for a while longer, but MLCIN is also increasing there and the overall threat should continue to dwindle in the next few hours. Having said that, HRRR and experimental HRRR simulations have been very consistent with another round of strong to potentially severe convection moving into western ND late tonight (after 07 UTC) and then into central ND by daybreak Monday. Based on increasing winds aloft, MUCAPE around 3000 J/kg, and run-to-run continuity in HRRR simulations showing updraft helicity values in excess of 75 m2/s2 with several storms late tonight and Monday morning, we have added a mention of severe weather to the forecast across much of western and central ND in that time period. UPDATE Issued at 655 PM CDT Sun Jul 31 2016 Scattered thunderstorms initiated along a surface wind shift over western ND late this afternoon and are slowly propagating east as of 2350 UTC. Their eastward movement is a bit slower than earlier anticipated, and recent model guidance suggests mid-level heights may begin slowly rising through 06 UTC, both of which calls into question the eastward bounds of the severe threat this evening. This update slowed the eastward advance of PoPs and reduced them somewhat over south central ND. Otherwise, based on RAP analysis data, deep-layer shear is strongest in north central ND and in the vicinity of the supercell over Mountrail County at this hour, with 0-6-km bulk wind differences around 40 kt and MLCAPE up to 3000 J/kg supportive of large hail and damaging gusts. Shear is weaker in southwest ND, which is why storms there have been less robust. && .SHORT TERM...(This evening through Monday) Issued at 207 PM CDT Sun Jul 31 2016 Current surface analysis places low/frontal boundary over eastern Montana with moist southerly flow over much of the Dakotas. Upper level analysis places weak ridge pushing towards central North Dakota while low spins over central Alberta. Variety of short waves continue to slide through strong southwest flow behind aforementioned ridge with a notable one pushing though eastern Montana. Some light elevated convection continue over northwest North Dakota...though a stronger storm is starting to develop over far southwest North Dakota. For the rest of this afternoon into tonight, surface based storms will continue to develop over eastern Montana into western North Dakota as cap erodes ahead of aforementioned surface low and short wave. Strong instability noted over western into central North Dakota where moisture continues to surge in, with cape values in excess of 3000 j/kg over western North Dakota, and values in excess of 4000 j/kg towards the central. Adequate 0-6 km bulk shear of 35 kts or greater for supercell development is noted across the area. Storms will push east across the area overnight with strong winds/hail as a primary threat. Forecast soundings also suggest that a few storms may pose a heavy rain threat with the moisture rich atmosphere, particularly slower moving ones. Next wave and affiliated frontal boundary pushes into the area very early Monday morning bringing additional chances for showers/thunderstorms which will continue into mid-day. Latest guidance suggests higher coverage of precipitation with this system, particularly over central ND/James River Valley. Severe threat remains primarily ahead of the front over the James River Valley later in the day, though would not be surprised if any storms strengthen in the morning as the front moves through with ample instability remaining. Conditions dry out from west to east in the afternoon/early evening. Quiet weather expected Tuesday as weak ridge passes over the area. .LONG TERM...(Wednesday through Sunday) Issued at 230 PM CDT Sun Jul 31 2016 Main highlight in the long term period will be another round of thunderstorms Wednesday/Wednesday evening, followed by a quiet period thereafter into next weekend. Next closed mid level low moves east through the Northern Plains Wednesday through Wednesday night bringing a decent chance for thunderstorms to our region. Similar set-up as we see today though models place this closed low farther south tracking east along the International Border. Thursday through Saturday look mainly dry as an upper level ridge builds across the Rockies then migrates east into the Great Plains by Saturday night, coupled with surface high pressure over the state. Return flow and a transition to a more active west/southwesterly flow aloft late next weekend into the following work week will see increasing chances for precipitation. Temperatures will be near to slightly below normal this period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 910 PM CDT Sun Jul 31 2016 Scattered thunderstorms with local MVFR or IFR conditions are expected tonight through Monday. Gusty winds and large hail are possible with the strongest storms. There's also a chance of patchy fog and MVFR ceilings in south central ND late tonight and early Monday morning, but confidence in that is relatively low. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...CJS SHORT TERM...JJS LONG TERM...NH AVIATION...CJS
Hazardous weather outlook, Jul 31, 9:13 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 913 PM CDT SUN JUL 31 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020215- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 913 PM CDT SUN JUL 31 2016 /813 PM MDT SUN JUL 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND PARTS OF CENTRAL NORTH DAKOTA TONIGHT. THE GREATEST THREAT WILL BE OVER NORTH CENTRAL NORTH DAKOTA THIS EVENING...THEN ACROSS A LARGER PART OF WESTERN AND CENTRAL NORTH DAKOTA AFTER MIDNIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. SOME STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY...WITH CHANCES GRADUALLY DIMINISHING THROUGH THE DAY INTO THE EVENING FROM WEST TO EAST. A FEW STORMS COULD BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. SOME STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY. CJS
In the hours before
Local storm report, Jul 31, 8:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
831 PM CDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND GST 1 SW STANLEY 48.30N 102.41W
07/31/2016 M58 MPH MOUNTRAIL ND AWOS
AWOS STATION 1 SW STANLEY /08D/.
&&
MMLocal storm report, Jul 31, 8:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 6 S 4 BEARS LODGE 47.90N 102.57W
07/31/2016 E0.88 INCH MOUNTRAIL ND PUBLIC
.
&&
MMSpecial weather statement, Jul 31, 9:01 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT SUN JUL 31 2016
NDZ003-010-011-010230-
WARD ND-RENVILLE ND-MOUNTRAIL ND-
901 PM CDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOUNTRAIL...
SOUTHWESTERN RENVILLE AND CENTRAL WARD COUNTIES UNTIL 930 PM CDT...
AT 901 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DONNYBROOK...OR 24 MILES NORTHEAST OF STANLEY...MOVING EAST AT
35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MINOT AIR FORCE BASE...CARPIO...FOXHOLM...DONNYBROOK...COULEE AND
HARTLAND.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA.
LAT...LON 4854 10145 4854 10131 4829 10131 4839 10233
4854 10235 4855 10224 4858 10223 4859 10145
TIME...MOT...LOC 0201Z 272DEG 30KT 4847 10191
SCHILDSpecial weather statement, Jul 31, 9:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 907 PM CDT SUN JUL 31 2016 NDZ002-003-011-010230- BURKE ND-WARD ND-RENVILLE ND- 907 PM CDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURKE...WEST CENTRAL RENVILLE AND NORTHWESTERN WARD COUNTIES UNTIL 930 PM CDT... AT 907 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KENMARE...OR 6 MILES SOUTHEAST OF BOWBELLS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KENMARE...NORMA AND NIOBE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA. LAT...LON 4866 10229 4876 10228 4883 10194 4862 10187 TIME...MOT...LOC 0207Z 261DEG 21KT 4872 10215 SCHILD
Local storm report, Jul 31, 9:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 6 SW NEW TOWN 47.92N 102.58W
07/31/2016 MOUNTRAIL ND TRAINED SPOTTER
GRAIN BIN WAS BLOWN INTO A WHEAT FIELD
&&
KROLAKSpecial weather statement, Jul 31, 9:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 913 PM CDT SUN JUL 31 2016 NDZ003-004-010245- RENVILLE ND-BOTTINEAU ND- 913 PM CDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND WEST CENTRAL BOTTINEAU COUNTIES UNTIL 945 PM CDT... AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF SHERWOOD...OR 9 MILES NORTHWEST OF MOHALL...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOHALL AND LORAINE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL NORTH DAKOTA. LAT...LON 4877 10183 4886 10185 4899 10144 4875 10140 TIME...MOT...LOC 0213Z 258DEG 24KT 4883 10170 SCHILD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:11 PM CDT | Special Weather Statement | BIS | Billings | 34 min |
| Jul 31, 7:11 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 64 min |
| Jul 31, 7:54 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 66 min |
| Jul 31, 8:16 PM CDT | Areal Flood Advisory | BIS | Mountrail | 3 hr |
| Jul 31, 8:19 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 42 min |
| Jul 31, 8:28 PM CDT | Special Weather Statement | BIS | Burke | 32 min |
| Jul 31, 9:01 PM CDT | Special Weather Statement | BIS | Ward | 29 min |
| Jul 31, 9:07 PM CDT | Special Weather Statement | BIS | Renville | 23 min |
| Jul 31, 9:32 PM CDT | Special Weather Statement | BIS | Mountrail | 28 min |
| Aug 1, 2:52 AM CDT | Special Weather Statement | BIS | Golden Valley | 38 min |
| Aug 1, 3:06 AM CDT | Special Weather Statement | BIS | Bowman, Slope | 39 min |
| Aug 1, 3:29 AM CDT | Special Weather Statement | BIS | Billings, Golden Valley | 46 min |
| Aug 1, 3:45 AM CDT | Special Weather Statement | BIS | Bowman, Slope | 45 min |
| Aug 1, 3:58 AM CDT | Special Weather Statement | BIS | Williams | 32 min |
| Aug 1, 4:25 AM CDT | Special Weather Statement | BIS | Adams, Billings, Bowman, Hettinger, Slope, Stark | 50 min |
| Aug 1, 8:31 AM CDT | Special Weather Statement | BIS | Grant | 29 min |
| Aug 1, 2:53 PM CDT | Special Weather Statement | BIS | Kidder | 52 min |
| Aug 1, 3:00 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 45 min |
| Aug 1, 3:06 PM CDT | Special Weather Statement | BIS | Wells | 24 min |
| Aug 1, 3:20 PM CDT | Special Weather Statement | BIS | Emmons | 25 min |
| Aug 1, 3:30 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Wells | 60 min |
| Aug 1, 3:46 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 44 min |
| Aug 1, 3:52 PM CDT | Special Weather Statement | BIS | Emmons | 23 min |
| Aug 1, 4:21 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 54 min |
| Aug 1, 4:23 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 67 min |
| Aug 1, 4:29 PM CDT | Areal Flood Advisory | BIS | Kidder, Stutsman | 3 hr |
| Aug 1, 4:52 PM CDT | Special Weather Statement | BIS | Adams | 38 min |
| Aug 1, 5:27 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, Stutsman | 63 min |
| Aug 1, 5:30 PM CDT | Special Weather Statement | BIS | Grant | 30 min |
| Aug 1, 6:17 PM CDT | Special Weather Statement | BIS | Sioux | 43 min |
| Aug 1, 6:26 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 39 min |
| Aug 1, 6:43 PM CDT | Special Weather Statement | BIS | Foster | 32 min |
| Aug 1, 6:47 PM CDT | Special Weather Statement | BIS | Dickey | 43 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.